Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 274, NWS Dodge City, KS

July 15, 1998Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1998, 7:30 PM CDT for Haskell County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1998, 7:30 PM CDT (00:30 UTC)
Expired
Jul 15, 1998, 8:30 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:40 PM CDTThunderstorm Wind 52Sublette, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1940 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS1 KDDC 160032 RRA
SVRDDC
KSC081-160130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT WED JUL 15 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HASKELL COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 830 PM CDT

* AT 727 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES NORTHEAST OF SUBLETTE OR 10 MILES NORTH OF
  TICE MOVING SOUTHWEST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  TICE                          BY 800 PM CDT
  SUBLETTE                      BY 830 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:09 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 15, 3:09 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT WED JUL 15 1998

FCST PROBLEM THIS CYCLE IS BASICALLY SAME AS LAST SEVERAL DAYS. WHERE...
WHEN AND IF THERE WILL BE CONVECTION?

HAS BEEN RATHER BUSY THIS SHIFT WITH FLASH FLOODING IN FAR SW
KS...EARLY AM CONVECTION NEARLY SVR UP BY HAYS AND NOW AFTN CONVECTION
THAT HAS INTENSIFIED TO ABOVE SVR LIMITS IN SE AND SW CWA. MODELS
CONTINUE TO HAVE A HARD TIME WITH MINOR S/WVS AND SUBSEQUENT
CONVECTION.  REALLY NO REASON TO FAVOR ONE MODEL OVER THE OTHER BUT
WILL LEAN ON NGM THIS ONE SINCE IT DOES NOT SEEM TO WARM 70H AS MUCH AS
AVN/ETA.  SEEMS LIKE MEDIUM RANGE MODELS HAVE BEEN BUILDING 50H RIDGE
TOO MUCH LATELY...SO SINCE ETA/AVN SIMILAR WILL NOT USE.  NGM DOES NOT
WARM MID LEVELS NEAR AS MUCH THROUGH 48 HRS.  ALL MODELS HINT AT S/WV
IN WY BUT DONT MOVE IT MUCH.  MORNING ANALYSIS INDICATING COLD POOL IN
THAT VCNTY.  WITH SFC FLOW SE TO NW...OUT OF EARLIER CONVECTION...SEE
NO REASON WHY CONVECTION WONT FIRE IN SE WY AND NC/NE COLORADO BY EVE.
THAT CONVECTION SHLD MOV SE INTO CWA LATE TGT.

WL PLAY POPS BASED ON ONGOING CONVECTION IN SW AND SE CWA...AND THEN A
LITTLE LESS POPS FOR OVERNIGHT CONVECTION.

BACK TO THE MODELS...ALL LOSE THE SFC MOISTURE.  HAVE HAD UPR 60 TO LOW
70 TDS FOR MANY DAYS AND MODELS SEEM TO HAVE A PROBLEM HANDLING THIS.
NGM IS ONLY SLIGHTLY BETTER.  DESPITE LEANING ON THE NGM MODEL...WL
HAVE TO ADJUST THE FWC NUMBERS UPWARD FOR MAX/MIN...CLOSER TO FAN
NUMBERS.

BEYOND TGT...WL STILL KEEP 20 POPS.  WL HAVE TO WAIT AND SEE ABOUT
WARMING MID-LEVEL TEMPS.  WL LOOK AT EXTENDED BEFORE SENDING OUT ZONES.
ALL EXTENDED MODELS BUILD RIDGE A LITTLE MORE AGGRESSIVLY THIS FCST
CYCLE.  MRF HAS BEEN DOING IT FOR WEEKS...NOW THE ECMWF AND UKMET ARE
FOLLOWING SUIT.  MAY HAVE TO ADJUST EXTENDED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 068/094 070/098 072 322
GCK 067/095 068/098 069 422
EHA 065/094 065/099 068 522
LBL 068/095 069/099 070 422
HYS 068/095 072/098 072 222
P28 071/096 072/098 072 321

.DDC...NONE.

HUTTON

In the hours before

Local storm report, Jul 15, 4:47 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    16 N ROLLA                KS   FLOODING
07/15/98   MORTON                         WATER OVER HIGHWAY 27

0118 PM    16 N ROLLA                KS   FLOODING
07/15/98   MORTON                         NORTH FORK OF CIMARRON RIVER 1 1/2
                                          FEET ABOVE BRIDGE

0130 PM    7 NE ELKHART              KS   1.75 INCH HAIL
07/15/98   MORTON                         HAIL TWO INCHES DEEP

0157 PM    9 N SHARON                KS   0.75 INCH HAIL
07/15/98   BARBER

LEE
Local storm report, Jul 15, 4:47 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    16 N ROLLA                KS   FLOODING
07/15/98   MORTON                         WATER OVER HIGHWAY 27

0118 PM    16 N ROLLA                KS   FLOODING
07/15/98   MORTON                         NORTH FORK OF CIMARRON RIVER 1 1/2
                                          FEET ABOVE BRIDGE

0130 PM    7 NE ELKHART              KS   1.75 INCH HAIL
07/15/98   MORTON                         HAIL TWO INCHES DEEP

0157 PM    9 N SHARON                KS   0.75 INCH HAIL
07/15/98   BARBER

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM CDTSevere Thunderstorm WarningDDCGray60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.